Cushing's syndrome occurs when your body is exposed to high levels of the hormone cortisol for a long period of time. Cortisol is also sometimes called a "stress hormone" and is a natural steroid hormone that's like the "cortisone" in some medicines. Cushing's syndrome can be caused by the body making too much cortisol or it can be caused by taking too much corticosteroid medicines (which contain cortisol).
The following are some of the symptoms of Cushing's syndrome:
The most common cause of Cushing's syndrome is taking corticosteroids orally (by mouth) every day for weeks to months. These medicines are usually prescribed to treat inflammatory disease, such as lupus and rheumatoid arthritis. Prednisone is the most common corticosteroid medicine that's taken this way. Other medicines include dexamethasone and methylprednisone.
Inhaled steroid medicines for asthma and steroid skin creams for eczema and other skin conditions don't usually cause Cushing's syndrome. Even oral medicines taken every day for short periods of time or every other day for longer periods don't often cause Cushing's syndrome.
The next most common cause of Cushing's syndrome is when the body makes too much cortisol. A tumor in the pituitary gland can be one cause of Cushing's syndrome. The pituitary gland is located at the bottom of the brain and controls the body's production of cortisol. These small tumors can cause the adrenal glands, which are near the kidneys, to make too much cortisol.
The tumors on the pituitary gland in Cushing's syndrome aren't usually malignant (cancercous). However, if these tumors get too big, they can cause problems with your eyesight.
Your doctor may start by asking you questions about your medical history and doing a physical exam. If the cause is a medicine you are taking, no tests are usually needed. If your doctor thinks that you have Cushing's syndrome but you are not taking medicines that can cause it, you may need to have some blood and urine tests. These tests measure the amount of cortisol in your body.
You may be asked to collect your urine for 24 hours. You may also be given a medicine called dexamethasone before your blood or urine is collected. This tests your body's response to steroids.
At some point, you may need a computerized tomography (CT) scan or a magnetic resonance imaging (MRI) scan. These tests take a picture of your insides. Looking at these pictures, your doctor will be able to tell whether there are tumors on the pituitary gland or in other parts of your body that may be causing Cushing's syndrome.
If a coritcosteroid medicine is causing Cushing's syndrome, your doctor will gradually lower your dose over time. Abruptly stopping a corticosteroid can cause a dangerous drop in your cortisol levels, so you should never stop taking these medicines without your doctor's approval. Your doctor may also prescribe a noncorticosteroid medicine to replace the corticosteroid that was causing Cushing's syndrome.
If a tumor is causing Cushing's syndrome, your doctor will surgically remove it from your pituitary gland. This type of surgery is usually successful. Radiation treatments are sometimes used after surgery to lower the risk that the tumor will come back. You'll need to take a cortisol replacement medicine after the tumor is removed because it will take your body some time before it starts producing normal amounts of cortisol. Most people only need to take the cortisol replacement medicine for a few months, but it could take up to year. In rare cases, people who have had surgery to remove a tumor that was causing Cushing's syndrome never regain normal cortisol levels and must therefore continue to take the cortisol replacement medicine.
Cushing's Disease: Clinical Manifestations and Diagnostic Evaluation by LF Kirk, Jr., M.D., RB Hash, M.D., HP Katner, M.D., and T Jones, M.D. (American Family Physician September 01, 2000, http://www.aafp.org/afp/20000901/1119.html)
Written by familydoctor.org editorial staff